Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 20, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 31, 2013, 5:35 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2013, 5:35 PM CDT (22:35 UTC)
- Expired
- May 31, 2013, 11:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Linn County, KS, Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:12 PM CDT | FLASH FLOOD | 6 Wsw Mound City Ks, KS | HALF A FOOT OF WATER OVER K31 JUST WEST OF INGRAM RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
193
WGUS53 KEAX 312235
FFWEAX
KSC107-MOC013-010430-
/O.NEW.KEAX.FF.W.0020.130531T2235Z-130601T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 PM CDT FRI MAY 31 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN LINN COUNTY IN EAST CENTRAL KANSAS...
WESTERN BATES COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 1130 PM CDT
* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING REPEATEDLY OVER THE
SAME REGIONS ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES
HOURLY RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR WITH THE
STRONGER STORMS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MOUND
CITY...PLEASANTON AND BLUE MOUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA BY 9 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3818 9508 3841 9438 3816 9440 3803 9498
3804 9508
$$
MJ1 follow-up statement
849
WGUS73 KEAX 010354
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1054 PM CDT FRI MAY 31 2013
KSC107-MOC013-010409-
/O.CAN.KEAX.FF.W.0020.000000T0000Z-130601T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-BATES MO-
1054 PM CDT FRI MAY 31 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN LINN
COUNTY IN EAST CENTRAL KANSAS...AND WESTERN BATES COUNTY IN WEST
CENTRAL MISSOURI IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3818 9508 3841 9438 3816 9440 3803 9498
3804 9508
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:58 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 31, 2:58 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 PM CDT Fri May 31 2013
.SHORT TERM...(This Evening through Saturday)
Issued at 25 PM CDT FRI MAY 31 2013
This afternoon and this evening, storms have initiated along a
boundary that has been draped across our far southern zones from
Linn county Kansas through central Missouri. Extreme instability has
started to build into our far southwestern zones with areas just
east of this still fighting the effects of the morning convective
system and some remaining convective inhibition. With areas along
and south of boundary have had several hours of sunshine, there is a
very good chance that the higher instability will build eastward.
0-6 km shear is very high, on the order of 50 to 60 kts. While
low-level winds are veered slightly to the southwest, the ample
amounts of shear will support rotating updrafts and supercell
structures within the tornado watch area. This would support very
large hail, damaging winds and a few tornadoes. If winds can back
some locally, the tornado threat would increase. Otherwise, storms
would likely evolve into bowing segments given the nearly
unidirectional flow aloft. Also, if these bowing segments are able
to orient with the flow, the wind threat would be enhanced.
Additionally, storms may track over areas that saw copious amounts
of rainfall this morning, like Cooper county. This would aggravate
the ongoing flooding problems. Overall, storms are expected to slide
out of the forecast later this evening with more stratiform rain in
their wake as the focus of convection shifts south of the forecast
area.
For Saturday, quieter weather is expected as a drier airmass settles
into the region in the wake of a cold front. There is a chance for a
few showers in northwestern Missouri as the main upper trough moves
overhead with cooler air aloft. For now have left the forecast dry
for now as coverage looks rather low. Otherwise, cooler than normal
temperatures are expected with highs ranging from the upper 60s in
northwestern Missouri to the middle 70s through central Missouri.
.LONG TERM...(Saturday Night through Friday)
Issued at 257 PM CDT FRI MAY 31 2013
Upper ridging will build into the Plains Sunday and Monday, allowing
surface high pressure to slide east of the area. This will provide
dry conditions and a slight warming trend with highs reaching the
middle 70s by Monday.
Upper trough will track through the Upper Midwest later in the week,
sending a weak and slow-moving front into the region. This will
bring chances for thunderstorms back into the forecast area as early
as Monday night and lasting through Thursday as the front lingers.
This could potentially set up a heavy rain and flood threat if
thunderstorms happen to track repeatedly over some areas,
particularly given the moist ground after this week's rainfall.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 130 PM CDT FRI MAY 31 2013
The back edge of of clouds was initially timed to move through the
terminals around 20Z. However, new additional MVFR clouds have
developed in what was the clearing so ceilings may be delayed
slightly from clearing/lifting. Winds will eventually veer southwest
tonight and then from the northwest late tonight or tomorrow morning.
There is also another chance for lower clouds towards the end of this
forecast period or after 18Z Saturday as cooler air filters southward
behind the cold front.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 7 PM CDT this evening FOR KSZ057-060.
MO...FLASH FLOOD WATCH until 7 PM CDT this evening FOR MOZ039-040-
043>046-053-054.
&&
SHORT TERM...CDB
LONG TERM...Hawblitzel
AVIATION...CDBHazardous weather outlook, May 31, 12:45 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1245 PM CDT FRI MAY 31 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1245 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON IN PORTIONS OF EAST CENTRAL KANSAS AND WESTERN CENTRAL THROUGH CENTRAL MISSOURI... WHERE CLOUD COVER IS DIMINISHING ALLOWING FOR RAPID DESTABILIZATION. THESE STORMS WOULD LIKELY BECOME SEVERE WITH LARGE HAIL... DAMAGING WINDS AND A FEW TORNADOES POSSIBLE THROUGH THE LATE AFTERNOON AND EVENING HOURS. THE AREA OF GREATEST RISK WILL GENERALLY BE ALONG AND SOUTH OF LINE FROM PAOLA... KANSAS THROUGH BOONVILLE IN CENTRAL MISSOURI. HEAVY RAINFALL IS ALSO LIKELY WHICH WOULD LIKELY LEAD TO ADDITIONAL FLOODING FROM PORTIONS OF EAST CENTRAL KANSAS THROUGH CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF THUNDERSTORMS WILL RETURN TO THE REGION MONDAY NIGHT...AND IS CURRENTLY EXPECTED TO PERSIST THROUGH THURSDAY. MORE TORRENTIAL RAIN IS LIKELY FROM STORMS NEXT WEEK...THOUGH THE THREAT OF SEVERE WEATHER IS LESS CLEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON FROM PORTIONS OF EAST CENTRAL KANSAS THROUGH CENTRAL MISSOURI. IN ADDITION...RAINFALL MEASUREMENTS...AS WELL AS OBSERVED FLOODING REPORTS...ARE GREATLY APPRECIATED. CDB
In the hours before
Local storm report, May 31, 4:37 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL ADRIAN 38.40N 94.35W
05/31/2013 E1.00 INCH BATES MO PUBLIC
LOTS OF DIME SIZED HAIL MIXED IN.
&&
PMURRAYLocal storm report, May 31, 4:54 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
454 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG SEDALIA 38.70N 93.23W
05/31/2013 PETTIS MO EMERGENCY MNGR
4 TO 6 INCH LIMBS DOWN.
&&
PMURRAYLocal storm report, May 31, 5:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 ESE URICH 38.44N 93.95W
05/31/2013 E0.75 INCH HENRY MO PUBLIC
&&
PMURRAYLocal storm report, May 31, 5:07 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST 4 W AMORET 38.26N 94.66W
05/31/2013 M56 MPH LINN KS MESONET
&&
PMURRAYLocal storm report, May 31, 5:09 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG SEDALIA 38.70N 93.23W
05/31/2013 PETTIS MO EMERGENCY MNGR
2 FOOT DIAMETER TREE UPROOTED.
&&
PMURRAYLocal storm report, May 31, 5:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 S CALHOUN 38.42N 93.62W
05/31/2013 E0.75 INCH HENRY MO TRAINED SPOTTER
&&
PMURRAYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:43 AM CDT | Special Weather Statement | EAX | Leavenworth, Wyandotte | 47 min |
| May 31, 3:47 AM CDT | Flash Flood Warning | EAX | Leavenworth | 4 hr |
| May 31, 4:00 AM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 45 min |
| May 31, 4:23 AM CDT | Flash Flood Warning | EAX | Wyandotte | 6 hr |
| May 31, 5:11 AM CDT | Flash Flood Warning | EAX | Johnson, Leavenworth, Miami | 6 hr |
| May 31, 5:45 AM CDT | Special Weather Statement | EAX | Johnson | 45 min |
| May 31, 5:52 AM CDT | River Flood Warning | EAX | Johnson | 6 hr |
| May 31, 6:36 AM CDT | River Flood Warning | EAX | Johnson | 7 hr |
| May 31, 7:15 AM CDT | River Flood Warning | EAX | Johnson | 6 hr |
| May 31, 7:52 AM CDT | River Flood Warning | EAX | Leavenworth | 27 hr |
| May 31, 8:10 AM CDT | Areal Flood Warning | EAX | Miami | 28 hr |
| May 31, 11:00 AM CDT | Flash Flood Warning | EAX | Johnson, Miami | 3 hr |
| May 31, 3:51 PM CDT | Special Weather Statement | EAX | Linn | 39 min |
| May 31, 4:12 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 48 min |
| May 31, 5:00 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 45 min |
| May 31, 2:57 AM CDT | Special Weather Statement | EAX | Cass | 33 min |
| May 31, 3:12 AM CDT | Special Weather Statement | EAX | Jackson | 48 min |
| May 31, 5:22 AM CDT | Flash Flood Warning | EAX | Carroll, Chariton, Cooper, Howard, Johnson, Lafayette and 3 more | 6 hr |
| May 31, 6:14 AM CDT | River Flood Warning | EAX | Jackson | 4 hr |
| May 31, 6:43 AM CDT | River Flood Warning | EAX | Jackson | 14 hr |
| May 31, 7:03 AM CDT | Special Weather Statement | EAX | Henry, Pettis | 42 min |
| May 31, 7:36 AM CDT | River Flood Warning | EAX | Jackson | 3 hr |
| May 31, 7:54 AM CDT | Severe Thunderstorm Warning | EAX | Cooper | 36 min |
| May 31, 9:03 AM CDT | Flash Flood Warning | EAX | Cooper | 24 hr |
| May 31, 11:27 AM CDT | Flash Flood Warning | EAX | Cooper | 3 hr |
| May 31, 11:32 AM CDT | Areal Flood Warning | EAX | Johnson, Lafayette, Pettis, Saline | 24 hr |
| May 31, 2:01 PM CDT | Areal Flood Warning | EAX | Cass, Jackson, Johnson, Lafayette | 24 hr |
| May 31, 2:15 PM CDT | Special Weather Statement | EAX | Pettis | 45 min |
| May 31, 2:28 PM CDT | Areal Flood Warning | EAX | Cooper | 24 hr |
| May 31, 3:01 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 44 min |
| May 31, 3:16 PM CDT | Special Weather Statement | EAX | Bates, Henry | 44 min |
| May 31, 3:26 PM CDT | Tornado Warning | EAX | Bates, Henry, Johnson | 34 min |
| May 31, 3:47 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 43 min |
| May 31, 4:30 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 60 min |
| May 31, 4:33 PM CDT | Flash Flood Warning | EAX | Bates, Henry, Johnson, Pettis | 6 hr |
| May 31, 4:40 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 65 min |
| May 31, 5:11 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 64 min |
| May 31, 5:16 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 29 min |
Nearby
Flash Flood Warnings in Kansas, 2013Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.